Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 6, 2003, 5:25 AM CDT for Clinton County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 5:25 AM CDT (10:25 UTC)
- Expired
- Jul 6, 2003, 6:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Clinton County, IA
The radar
The Quad Cities radar (KDVN), 31 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 061025 SVRDVN IAC045-061100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 AM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA * UNTIL 600 AM CDT * AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES WEST OF WHEATLAND...OR 10 MILES SOUTHEAST OF CLARENCE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CALAMUS BY 530 AM CDT. GRAND MOUND BY 540 AM CDT. WELTON BY 545 AM CDT. DE WITT BY 550 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4192 9088 4179 9090 4179 9029 4202 9029 $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:34 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 6, 3:34 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 334 AM CDT SUN JUL 6 2003 LARGE MCS MOVING OVER WESTERN HALF IA TO MOVE ACROSS CWFA THIS MORNING IN RAPIDLY DECAYING MODE. SEVERE THREAT LOOKS MINIMAL AS IR IMAGERY SHOWS COOLING TOPS AND 88D MOSAIC SHOWS SYSTEM BECOMING MORE DISORGANIZED AT LEADING EDGE. ALSO...COMPLEX IS MOVING INTO AIRMASS OVER SOUTHERN IA AND SOUTHERN HALF DVN CWA ALREADY WORKED OVER BY EVENING MCS. INITIAL FORECAST CHALLENGE IS HANDLING OF POPS THIS MORNING...THEN CHANCES FOR ADDITIONAL MAINLY NOCTURNAL COMPLEXES NEXT SEVERAL DAYS BEFORE PATTERN CHANGE PUSHES FRONT SOUTH OF AREA MID TO LATE WEEK. AT 06Z...SURFACE ANALYSIS SHOWED MESO HIGH OVER WESTERN IA. EARLIER CONVECTION HAD PUSHED SYNOPTIC BOUNDARY TO AXIS FROM CENTRAL IA TO JUST SOUTH OF QUAD CITIES TO NEAR KPIA. SOME FLARE UP OF NEAR SEVERE WIND PRODUCERS POSSIBLE AROUND AM PACKAGE ISSUANCE TIME ALONG NW EDGE OF THIS FRONT THAT HAS SINCE LIFTED NORTH TO NEAR KALO SOUTHEAST THROUGH QUAD CITIES. EXPECTING WIDESPREAD RAIN AND FEW CONTINUED LIGHTNING STRIKES AS SYSTEM DECAYS AS IT PUSHES EAST AND THUS RAISED TO CATEGORICAL POPS OVER EASTERN IA AND NORTHEAST MO UNTIL MID MORNING...KEEPING SCATTERED WORDING FURTHER EAST THROUGH LATE MORNING. SHOULD THEN SEE RAPID CLEARING WITH MORE HEAT AND HUMIDITY THROUGH AFTERNOON. KEPT SLIGHT CHANCES FOR MAINLY LATE AFTERNOON CONVECTION ALONG BOUNDARY IN FAR NORTH BUT MOST OF CWFA WILL BE CAPPED. MODELWISE...MAINLY FOLLOWED GFS AS ETA HAD POOR HANDLE ON THIS MORNINGS MCS. CHANCE POPS KEPT IN NORTHERN THIRD FOR TONIGHT WHERE NEXT COMPLEX SET OFF BY MT SHORTWAVE EXPECTED TO MOVE ALONG FRONT. MODELS TRY TO PUSH FRONT BACK SOUTHEAST IN RESPONSE TO STRONG MID LEVEL VORTEX MOVING ACROSS SOUTHERN CANADA...BUT DO NOT ANTICIPATE THE FRONT TO MAKE MUCH PROGRESS UNTIL LATE WED/WED NIGHT WHEN H5 RIDGE BEGINS TO BUILD OVER WESTERN CONUS. HAVE THUS CONTINUED SCATTERED POPS THROUGH PERIOD WITH TOO MUCH UNCERTAINTY ON BOUNDARY LOCATION TO GET TOO DETAILED. DID EXTEND LOW POPS INTO WED NIGHT...BUT THINK GFS MAY BE SUFFERING FROM FEEDBACK AND OVERDOING SURFACE LOW PASSING OVERHEAD IN THAT TIMEFRAME. LATER FORECASTS WILL NEED TO WATCH FOR FLASH FLOOD POTENTIAL IN AREAS OF MAINLY FAR NORTH AND FAR SOUTH THAT HAVE BEEN RECENTLY SATURATED. VERY FEW CHANGES MADE TO GRIDS THURSDAY AND BEYOND AS MEDIUM RANGE GUIDANCE SHOWS UPPER LEVEL RIDGE OVER ROCKIES RESULTING IN NW FLOW OVER REGION TO RESULT IN DRIER AIRMASS AND COOLER TEMPERATURES. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 12 hours 46 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 439 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG AND SOUTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 80 MPH. HEAVY RAIN IS ALSO LIKELY DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE AREA THROUGH MID DAY SUNDAY. ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80. THERE IS A POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED SUNDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF
In the hours before
Special weather statement, Jul 5, 11:57 PM CDT, 5 hours 28 minutes before
IAZ063-064-067-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010- 060530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1157 PM CDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 649 IS ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES... IN IOWA...JOHNSON...IOWA...KEOKUK...WASHINGTON...MUSCATINE... LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN AND LEE. IN NORTHWEST AND WEST CENTRAL ILLINOIS...MERCER...HENDERSON... WARREN...HANCOCK AND MCDONOUGH. IN FAR NORTHEAST MISSOURI...SCOTLAND AND CLARK. THE STRONGEST STORMS HAVE MOVED EAST OF THE AREA. HOWEVER...A LINE OF SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS OF 60 TO 80 MPH WAS ENTERING WESTERN IOWA AT MIDNIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL AND WESTERN IOWA UNTIL 5:00 AM CDT. IF THIS LINE OF STORMS MAINTAINS ITS STRENGTH...THEN A SEVERE THUNDERSTORM WATCH WILL BE NECESSARY FOR PORTIONS OF THE AREA DURING THE EARLY MORNING...WITH THE POTENTIAL FOR DAMAGING WINDS...HEAVY RAIN AND LOCALIZED FLOODING. 05
Local storm report, Jul 6, 12:40 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 AM CDT SUN JUL 06 2003
PRELIMINARY EVENT SUMMARY FOR SATURDAY EVENING JULY 5TH
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BIGGSVILLE IL .5 INCH HAIL
07/05/03 HENDERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0717 PM MONTROSE IA .5 INCH HAIL
07/05/03 LEE REPORTED BY EMERGENCY
MANAGEMENT.
0737 PM 4 W DONNELLSON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY STORM
SPOTTER.
0800 PM FT MADISON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0830 PM DONNELLSON IA WIND DAMAGE
07/05/03 LEE TREES AND POWERLINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0831 PM FARMINGTON IA FLOOD
07/05/03 VAN BUREN WATER OVER THE ROAD AT
INTERSECTION OF
HIGHWAYS 1 AND 2.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0831 PM 5 N FARMINGTON IA 1 INCH HAIL
07/05/03 VAN BUREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0913 PM SANDUSKY IA WIND DAMAGE
07/05/03 LEE 3-4 FOOT DIAMETER TREE
DOWN. REPORTED BY STORM
SPOTTER.
0915 PM 4 NW KEOKUK IA .88 INCH HAIL
07/05/03 LEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0932 PM 4 N GRANGER MO 1 INCH HAIL
07/05/03 SCOTLAND
0932 PM GRANGER MO 60 MPH TSTM GUST
07/05/03 SCOTLAND 50-60 MPH WINDS
REPORTED BY STORM
SPOTTER.
1000 PM WAYLAND MO WIND DAMAGE
07/05/03 CLARK LARGE LIMBS AND POWER
LINES DOWN. REPORTED BY
STORM SPOTTER.
1003 PM NAUVOO IL 55 MPH TSTM GUST
07/05/03 HANCOCK ESTIMATED 50 TO 60 MPH
WINDS AND NOISE FROM
TREE LIMBS BREAKING IN
NEARBY PARK REPORTED BY
STORM SPOTTER.
1005 PM FT MADISON IA 50 MPH TSTM GUST
07/05/03 LEE REPORTED BY STORM
SPOTTER.
1010 PM FT MADISON IA WIND DAMAGE
07/05/03 LEE POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1019 PM WARSAW IL WIND DAMAGE
07/05/03 HANCOCK TREES DOWN. POWER OUT.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1020 PM WAYLAND MO WIND DAMAGE
07/05/03 CLARK LARGE LIMBS AND POWER
LINES DOWN. REPORTED BY
STORM SPOTTER.
1022 PM WEST PT IL 50 MPH TSTM GUST
07/05/03 HANCOCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1022 PM 2 SW FARMINGTON IA FLOOD
07/05/03 VAN BUREN CULVERT PATIALLY WASHED
OUT HALF OF COUNTY ROAD
NAMED POSSUM HOLLOW
LANE, CNTY RD 10.
MEASURED 4.5 INCHES OF
RAIN. REPORTED BY STORM
SPOTTER.
1026 PM HAMILTON IL WIND DAMAGE
07/05/03 HANCOCK POWER POLES DOWN. POWER
OUT IN TOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jul 6, 4:54 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 AM DELHI IA .5 INCH HAIL
07/06/03 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:39 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 66 min |
| Jul 5, 7:44 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 61 min |
| Jul 5, 8:18 PM CDT | Flash Flood Warning | DVN | Lee, Van Buren | 7 hr |
| Jul 5, 9:24 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 66 min |
| Jul 6, 1:33 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine, Scott | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.